×

Chebyshev polynomial expansions for simultaneous approximation of two branches of a function with application to the one-dimensional Bratu equation. (English) Zbl 1025.65042

Summary: We introduce two methods for simultaneously approximating both branches of a two-branched function using Chebyshev polynomials. Both schemes remove the pernicious, convergence-wrecking effects of the square root singularity at the limit point where the two branches meet. The “Chebyshev-Shafer” method [cf. R. E. Shafer, SIAM J. Numer. Anal. 11, 447-460 (1974; Zbl 0253.65006)] gives the approximants as the solution to a quadratic equation; the “mapping” algorithm makes a quadratic change of variable. For both, the only input information is the set of values of \(f(x)\) at a set of discrete points. There is little to choose between the two schemes in accuracy, but the single expansion/mapping method is more flexible in that it can accommodate different ranges on the two branches.
The eigenrelation for the one-dimensional Bratu equation is an interesting example because the upper branch is also singular at another point besides the limit point; this, too, can be removed by subtracting the asymptotic solution, which is the Lambert W-function, from the upper branch only. When the domain of the variable is infinite, the quadratic change of variable can still be applied by substituting rational Chebyshev functions, which are basis functions for an unbounded interval, for Chebyshev polynomials.
We illustrate this by approximating the real-valued root of the Brill quintic, \(u^5-u-{\lambda},{\lambda}\in [-{\infty},{\infty}]\), which was first solved by Hermite using elliptic modular functions more than a century ago.

MSC:

65L10 Numerical solution of boundary value problems involving ordinary differential equations
34B15 Nonlinear boundary value problems for ordinary differential equations

Citations:

Zbl 0253.65006
PDFBibTeX XMLCite
Full Text: DOI

References:

[1] Barray, D. A.; Barry, S. J.; Culligan-Hensley, P. J., Algorithm 743: WAPR: A FORTRAN routine for calculating real values of the W-function, ACM Transactions on Mathematical Software, 21, 172-181 (1995) · Zbl 0886.65011
[2] Barray, D. A.; Culligan-Hensley, P. J.; Barry, S. J., Real values of the W-junction, ACM Transactions on Mathematical Software, 21, 161-171 (1995) · Zbl 0886.65010
[3] Boyd, J. P., Global approximations to the principal real-valued branch of the Lambert W-function, Applied Mathematical Letters, 11, 27-31 (1998) · Zbl 0940.65018
[4] Boyd, J. P., Chebyshev and Fourier Spectral Methods (2001), Dover: Dover Mineola, New York · Zbl 0987.65122
[5] Canuto, C.; Hussaini, M. Y.; Quarteroni, A.; Zang, T. A., Spectral Methods for Fluid Dynamics (1988), Springer-Verlag: Springer-Verlag New York · Zbl 0658.76001
[6] Corless, R. M.; Gonnet, G. H.; Hare, D. E.G.; Jeffrey, D. J.; Knuth, D. E., On the Lambert W function, Advances in Computational Mathematics, 5, 329-359 (1996) · Zbl 0863.65008
[7] Davis, H. T., Introduction to Nonlinear Differential and Integral Equations (1962), Dover: Dover Mineola, New York · Zbl 0106.28904
[8] Fornberg, B., A Practical Guide to Pseudospectral Methods (1996), Cambridge University Press: Cambridge University Press New York · Zbl 0844.65084
[9] Fritsch, F. N.; Shafer, R. E.; Crowley, W. P., Algorithm 443: Solution of the transcendental equation \(w\) exp \((w)=x\), Communications of the ACM, 16, 123-124 (1973)
[10] Jeffrey, D. J.; Corless, R. M.; Hare, D. E.G.; Knuth, D. E., Sur l’inversion de \(y^α\) exp \((y)\) au moyen de nombres de Stirling associés, C. R. Academy of Science, Paris, Série I, 320, 1449-1452 (1996) · Zbl 0846.05002
[11] Shafer, R. E., On quadratic approximation, SIAM Journal of Numerical Analysis, 11, 447-460 (1974) · Zbl 0253.65006
[12] Trefethen, L. N., Spectral Methods in Matlab (2000), Society for Industrial and Applied Mathematics: Society for Industrial and Applied Mathematics Philadelphia, PA · Zbl 0953.68643
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.